So i met with rheumy today. Labs show no organ involvement of lupus but i have several other symptoms including high ana. His diagnoses was mild lupus and started me on planquenil and will use steroid as needed. He also wants to repeat labs every 4 months to monitor. So i have 2 questions… 1. Is there any advice that you all could give me about the planquenil… should it work…side effects…ect and 2. With him thinking this is mild i am curious is this common and will later turn worse? Anyone else here with this diagnosis. Of course i asked him these things but i also like to discuss this with y’all (my friends) because those that were my friends have no understanding of this disease. God bless you all and thanks for all the support.
The doctor has no way of knowing if it will progress, but taking the Planquin can help to keep it from getting worse.
Not much in the way of side effects with this stuff, make sure you take if with food, or a glass of milk. I have been on it for 4 months, might have helped a little…
Been on it 6 mos. was skeptical about any drug before I started. Every person or doc said to go on it. Glad I did…so far a miracle…feel soooo much better.
I have been on it since March and I have seen a big difference. Be sure to take it on a full stomach.
I’ve been on it 200mg jan to May. In June increased to 200/400mg when esr reading increased. Now esr reading between 20-25 so it’s helping to control inflammation n need to check eye every 6mths to monitor side effect. Also classified as mild lupus. Just keep stress n esr reading low. Usual low grade fever n joint pains once in a while. Daily tolerable fatigue.
My mom is 82 and shes had Lupus for 30 years,diagnosed when they didn’t know what it was.She still sees her Dr every 4 months for labs and has been on plaquenil for many years with little side effects.In all of those years,she’s only had a few flares,mostly when she was sick with something else,like one time they found a large tumor on her uterus,causing the Lupus to flare.Shes been pretty lucky with it,where as it hasn’t effected her too much.
I have been on Plaquenil since 2012. It has kept my symptoms in check. I tried getting off for some time and my symptoms came back…pericarditis and pleuritis! No side effects.
It has side effect on the eye, so you should visit ophthalmologist every 6 month for eye investigation.
My Doctor said I do not need field of vision test every six months!
Hi,my sister was diagnosed with lupus since 1994.And she has been on plaquenil 200mg for 18yrs and she has to get regular eye exams because it can cause blindness.Thank God she hasn’t had any problems.Also at this time she still takes plaquenil 100mg a day.Shes doing fine her lupus is stable.
Laura. My rheum called mine light lupus also. When I told my other Dr’s this they said they never heard of such a thing
.why did he tell your was light?
It takes 3 months for plaquenil to kick in usually. It made me very tired until then. You need the vision test, after many years, I started to have the eye problem, called chloriquine retinopathy, but it seems to be rare. However, it is irreversible. The retinologist told me it can progress after I stppped plaquenil.
Plaquenil works for most people in relieving symptoms. Mild lupus would mean you don’t have anything seriously wrong right now. I hope it stays that way for you. But lupus is lupus, there aren’t different varieties. Your immune system can be inactive or really active. Plaquenil helps make it inactive.
Mild or light lupus has general symptoms but is not showing lab values of organ involvement or severe inflammation. Some people only have mild lupus for years sometimes it can flare or progress- a chronic illness it requires life time monitoring and control as needed for the more serious aspects should they arise Plaquenil is an effective drug in keeping the effects of lupus in a safer more mild form and has little in the way of side effects Altho it can affect the vision this is very rare- current guidelines only call for an eye exam every year or every other year. It does take several months to take full effect but is like a miracle drug for many
He refered to it as mild lupus because i have no active organ involvment at this time. My esr and crp are elevated slightly. My dsdna was indeterminate… i do have rash, sun sensitive, fatigue, joint pain, headaches. He put me on 600 mg of plauenil a day? Seems like alot. My c3 was high…was causes that?
600 is a lot. Not what you start with unless in big flare. Normally start with 200. I was on that for years and went up to 400. 600 is rare. Might want to check that.
I started that way. As Limom said take it with food. I was diagnosed in 2001 and started taking plaquenil in 2007. I have now some organ involvement but it has worked pretty good for me.
I also have questions about hair loss w/Plaquenil. Is that a problem for many?
600 mg is higher than normal, and the higher the dose, the more likely serious side effects will occur such as retinal damage, but it is also based on body weight. You should be seeing an opthalmologist and he can discuss the likelihood of issues with that dosage and whether it is appropriate depending on your size. If you haven't found one yet, your rheumatologist may be able to recommend an opthalmologist that sees a lot of lupus patients. Also, BTW, even if you don't have vision coverage, seeing an opthalmologist while on plaquenil is considered a medical necessity, so should be covered by your health insurance.
dear laura just make sure to have your eyes dilated and the retinas checked at least once a year Good Luck Julie
My story is very similar to yours. I was diagnosed 2 years ago with mild lupus. I was put right away on plaquenil. I didn't feel a difference from being on them. I still felt tired and my tons of flares on my skin along with issues of hiperpigmentation so I decided to come off the med. So I think plaquenil may act differently on different people. I started taking a good multi vitamin, vitamin B and vitamin D and I'm feeling better then when I was on plaquenil. I'm still monitored every 4 months with my rheumatologist and so far so good.